Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 25, NWS Houston/Galveston, TX

March 10, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Mar 10, 2021, 4:07 PM CST. It took effect at Mar 10, 2021, 6:00 PM CST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2021, 4:07 PM CST (22:07 UTC)
In effect from
Mar 10, 2021, 6:00 PM CST
Expired
Mar 11, 2021, 7:00 PM CST
In force
25 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

932 
WHUS74 KHGX 102207
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
407 PM CST Wed Mar 10 2021

GMZ370-375-110615-
/O.NEW.KHGX.SC.Y.0025.210311T0000Z-210311T1500Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
407 PM CST Wed Mar 10 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY...

* WHAT...Southeast winds 15 to 20 kt with gusts up to 25 kt and 
  seas 5 to 7 ft expected.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 9 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
629 
WHUS74 KHGX 110312
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
912 PM CST Wed Mar 10 2021

GMZ370-375-111115-
/O.CON.KHGX.SC.Y.0025.000000T0000Z-210311T1500Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
912 PM CST Wed Mar 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

* WHAT...Southeast winds 15 to 20 kt with gusts up to 25 kt and 
  seas 5 to 7 ft expected.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 9 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
002 
WHUS74 KHGX 110839
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
239 AM CST Thu Mar 11 2021

GMZ370-375-120100-
/O.EXT.KHGX.SC.Y.0025.000000T0000Z-210312T0100Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
239 AM CST Thu Mar 11 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Southeast winds 15 to 20 kt with gusts up to 25 kt and 
  seas 5 to 7 ft expected.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
800 
WHUS74 KHGX 111538
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
938 AM CST Thu Mar 11 2021

GMZ370-375-112345-
/O.CON.KHGX.SC.Y.0025.000000T0000Z-210312T0100Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
938 AM CST Thu Mar 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING...

* WHAT...Seas 5 to 7 ft.

* WHERE...Waters from High Island to Freeport TX from 20 to 60 
  NM and Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Mar 10, 3:11 PM CST, 56 minutes earlier.

Area forecast discussion, Mar 10, 3:11 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
311 PM CST Wed Mar 10 2021

.SHORT TERM [Through Thursday]...
A steady onshore wind and cloud cover should limit much of a temp
drop overnight. Sided with the higher end of guidance suggestions
in regards to overnight lows. More of the same on Thurs with
breezy srly flow prevailing and readings topping out in the low
80s inland and upper 70s at the beaches. Can't totally rule out a
few isolated raindrops under the cap thru the period, but shallow
moisture in addition to Gulf ridging will be limiting factors for
anything of significance. 47

&&

.LONG TERM [Thursday Night Through Wednesday]...
Temperatures on Thursday night will remain mild in the low-to-mid
60s as onshore flow continues to persist and push warm, moist air
into the region. In fact, upper-level ridging will be in place
through the first portion of the weekend so this is a pattern that
is here to stay until Sunday. As a result, expect unseasonably warm
temperatures in the afternoons with highs in the upper 70s/low 80s
on Friday and Saturday. Cloud cover will remain in place as well
which will limit radiational cooling overnight. Lows will be back
into the mid 60s once again for Friday night and upper 50s/low 60s
for Saturday night. Upstream of the upper-level ridge will be a
developing and deepening upper-level trough near the Rockies. By
Saturday afternoon/evening, there is model consensus on lee
cyclogenesis. This area of low pressure will offer a brief pattern
change on Sunday as it pushes a surface cold front through the
region.

Frontal timing remains a bit uncertain but the GFS and ECMWF are in
pretty good agreement for FROPA on Sunday early afternoon in our
northwestern counties. ECMWF is about 3 hours behind and off the
coast by Sunday night. The Canadian model is just a little behind on
the timing by about 3 hours or so. Now don't get too excited about
the word "cold front" as this one will not have any significantly
cold air behind it. However...it will cool us down back to more
seasonal temperatures with highs in the low-to-mid 70s on Sunday and
Monday, and lows in the upper 40s/low 50s on Sunday night. This
front will bring our next significant chance of rain though! The
persistent onshore flow ahead of FROPA will keep PW values steady
around 1.00"-1.25" and peaking around 1.50" just ahead of the front.
With strong winds aloft in the warm sector of the low, there will be
an abundance of deep-layer shear. Models are a bit uncertain on what
kind of upper-level support this setup will have as the GFS shows a
cyclonically curved jet streak over North TX on Sunday afternoon,
while the ECMWF shows more of a straight-line jet streak with our
northern counties in the right entrance region. With upper-level
divergence certainly possible during this timeframe, thunderstorms
will be possible as the cold front passes through.

Following this front, flow aloft becomes more zonal with a slight
hint of upper-level ridging returning towards the middle of next
week. Offshore flow does not last for long as the front pushes back
northward as a warm front by late Monday. With the returning onshore
flow, clouds will filter back into the area for Tuesday and
Wednesday and warmer temperatures return as well with highs in the
mid-to-upper 70s for both of these days. Models diverge quite a bit
towards mid-week on the timing for the next cold front. GFS and
ECMWF do agree on lee cyclogenesis, but GFS is much more progressive
pushing the cold front through on Wednesday afternoon. The ECMWF
solution is about 18 hours behind showing the next FROPA on Thursday
morning. Due to the wide range of solutions, accounted for both in
the grids and have PoPs added for both Wednesday and Thursday. This
front is also not expected to offer a significant cool down, but
just a bump back down towards more seasonal temperatures.

Batiste

&&

.MARINE...
Moderate onshore winds and building seas can be expected tonight
and Thursday. Will hoist the SCA flags in the 20-60nm waters this
evening as winds/seas build and also extend the High Rip Current
risk along area beaches thru the day Thurs. Patchy sea fog
remains a possibility, but should not be overly dense near the
coast thru Thurs with higher wind speeds being a limiting factor.
SREF indicates slightly better odds of reduced vsbys Fri night. A
weak front may briefly approach or move off the coast on Sunday,
but will quickly wash out. Onshore flow will then prevail into
early next week. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)  66  82  63  81  63 /  10   0  10  20  10
Houston (IAH)          67  81  65  80  64 /  10  10  10  20   0
Galveston (GLS)        65  76  64  71  64 /  10  10   0   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Thursday evening for the following
     zones: Brazoria Islands...Galveston Island and Bolivar
     Peninsula...Matagorda Islands.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 PM CST this evening
     for the following zones: Matagorda Bay...Waters from
     Freeport to Matagorda Ship Channel TX from 20 to 60
     NM...Waters from High Island to Freeport TX from 20 to 60
     NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday morning for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM.

     Small Craft Advisory from 6 PM this evening to 9 AM CST Thursday
     for the following zones: Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 9:54 AM CSTRip Current StatementHGXBrazoria, Galveston, Matagorda33 hr

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.